Cirrhosis of the Liver Community
tylenol
About This Community:

Cirrhosis is the end result of chronic liver damage caused by chronic liver diseases. The purpose of the community is to share support and information with Cirrhosis of the Liver patients and their loved ones. Topics in the community include: causes, clinical trials, complications, family issues, living with Cirrhosis of the Liver, prognosis, research, surgery, treatments

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

tylenol

hello there,

i catched a flu with 39 ° fever,and i wonder how much dafalgan/tylenol is safe to take per day,when having
cirrhosis.
i had hep-c and did finished treatment before 5 months,4.5 months post tx i still was UND.

i dont like to take tylenol,but the fever is making me pretty bad.

apreciate some answers.

regards marc
13 Comments Post a Comment
Blank
Avatar_f_tn
Of course, I am not a doctor, but my husband's hepatologist recommends that my husband take Ibuprofen for fever or pain, rather than Tylenol.  I would suggest taking the smallest dosage of Ibuprofen possible and stay under the total limit allowed for a 24 hr period and stop taking it when you don't need it anymore.  Drink lots of fluids for your fever and don't bundle up too tightly.  
Advocate1955
Blank
446474_tn?1404424777
Paracetamol/Tylenol/Acetaminophen is the preferred analgesic for all patients with cirrhosis with a maximum dose of 2,000 mg per day. It is perfectly safe to take when taken in the proper dosage. Patients with more advanced cirrhosis should take less. Of course Tylenol over dosing or when used in high doses over time or combined with alcohol can cause acute liver failure liver failure.
As with all changes to diet and meds, consultant with your hepatologist BEFORE taking any medicine or changing dosages.

Pain management in patients with cirrhosis is a difficult clinical challenge for health care professionals. In patients with end-stage liver disease, adverse events from analgesics are frequent, potentially fatal, and often avoidable. Severe complications from analgesia in these patients include hepatic encephalopathy (HE), hepatorenal syndrome (kidney disease), and gastrointestinal bleeding (varices), which can result in substantial morbidity and even death.

In patients with cirrhosis, NSAIDS (nonsteroidal anti-inflammatory drugs) like aspirin, ibuprofen, and naproxen should be avoided to avert renal failure.
and mucosal bleeding in patients at increased risk of bleeding as a result of thrombocytopenia and coagulopathy associated with advanced liver disease.

Opiates should be avoided or used sparingly (as after invasive hospital procedures), with low and infrequent dosing by IV, to prevent encephalopathy.

Hector

Blank
1084115_tn?1385232189
thanks so much for the detailed infos.
when i was still on tx they told me tylenol/paracetamol is o.k,
i just did not remember the maximum recommended dose per day.

regards marc
Blank
446474_tn?1404424777
No problem.
As long as you take it in a limited amount occasionally it will not damage your liver.

Be well.
Hector
Blank
Avatar_m_tn
Hector, what about a rx analgesic called m-oxy?  it is pure oxycodone without any additive (i.e. percocet, absent the tylenol component).  Some docs seem to think it is safe for liver patients, esp those who do not have H.E..  What are your thoughts?...do you agree?
Blank
Avatar_m_tn
"Narcotic Analgesics (Includes Oxycodone) ↔ Liver Disease

Severe Potential Hazard, High plausibility

Applies to: Liver Disease

Narcotic (opioid) analgesic agents are extensively metabolized by the liver, and several of them (e.g., codeine, hydrocodone, meperidine, methadone, morphine, propoxyphene) have active metabolites that are further converted to inactive substances. The serum concentrations of these agents and their metabolites may be increased and the half-lives prolonged in patients with impaired hepatic function. Therapy with opioids should be administered cautiously and initiated at reduced dosages in patients with liver disease. Subsequent doses should be titrated based on individual response rather than a fixed dosing schedule."

http://www.drugs.com/disease-interactions/oxycodone.html

Blank
446474_tn?1404424777
Oxy is a semi-synthetic opioid and is commonly used for moderate to severe pain. This is a total different class of drug then Tylenol which is for minor aches and pains. Oxy is more like opiates and is addictive.

For patients with advanced liver disease the metabolism of many drugs that are processed in the liver is problematic. This can cause many drugs to not be properly removed from the body so that drug blood levels can increase and it can take days to be removed from the body. So it is not just toxicity that is the problem with drugs for cirrhotics.

Many drugs are problematic for those will advanced cirrhosis. For myself I don't take any analgesics or pain killer unless the pain is unbearable. For example after TACE or other serious procedures.

As far as Oxy and Tylenol they are used for different purposes. reducing pain, reducing fever, and relieving the symptoms of allergies, cold, cough, and flu. If someone needs something stronger in the hospital, IV Hydromorphone/Dilaudid or morphine which addresses moderate to severe pain is used. IV is used because it is metabolized easier and removed form the body much more quickly.

Patients that are addicted to drugs general do get get listed for transplant and if caught using will be de-activated from the list.

So there is no purpose in taking opiates or semi-synthetic opioids.

Hector
Blank
Avatar_m_tn
Makes sense to me - and obviously the question should have been more specific:  the context was not protracted or habitual use, but rather for short-term use - e.g., for a few days following oral surgery on a patient w/compensated cirrhosis.  But thanks to you both for the explanations.
Blank
1084115_tn?1385232189
"Patients that are addicted to drugs general do get get listed for transplant and if caught using will be de-activated from the list."

do you mean illegal street drugs?
because when i remember right in the hep-c forum i have read about a member on methadone who became a donor liver
Blank
1084115_tn?1385232189
today i had an apointment with my famiilydoc due my strong muscle/backpain.
she made a referal to a phsiotherapeut.

for my pains she gave me an NSAIDS (optifen/ibuprofen)and now i dont know if i should take it for 1 or 2 days in moderate dose,as my pain is getting more worse.when taking tylenol it does not help for pain for me it only works for fever.
iam no more able to take put my shoes on.
iam very sceptical to take any medicine and she know that,but told me i can take it for one or two days und look if it helps.

apreciate some opinions

Blank
Avatar_f_tn
Just went to liver transplant education class and what Hector states above is correct.

Family docs are not hepatologists.  Your liver specialist would tell you not to take a NSAID.

Drink plenty of water no matter what you do.  Call your liver doctor.
Blank
Avatar_m_tn
Exactly.  As laymen our thinking is often that "doctors are doctors" - we tend to group them all together, trusting that they know what's best.  The reality is that the liver is extraordinarily complicated - and while the average non-specialist knows the basics, the hepatologist has had years of additional training & experience - and should have the 'last word' in ALL such decisions -
Blank
1084115_tn?1385232189
I didn't took the nsaid and tried with tylenol.but this is not a long term solution.when I call my hepatologist I will ask whats safe to take for muscle und rheumatic pain.but he thinks I have no cirrhosis (or just early cirrhosis)based on all my labs and Fibroscans.he works at the transplant center here.
he also said my liver should improve now.sometimes I don't know what to do.I asked for a biopsy and he said as they have 10 years experience with the fibroscan,the can pretty sure confirm or rule out cirrhosis with the fibroscan.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Cirrhosis of the Liver Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_f_tn
Blank
nan535
Brooklyn, NY
446474_tn?1404424777
Blank
HectorSF
CA
317787_tn?1373214989
Blank
Dee1956
DC
223152_tn?1346981971
Blank
frijole
Midland, TX
1840891_tn?1383280315
Blank
ceanothus
Los Gatos, CA
683231_tn?1392746464
Blank
flyinlynn
Auburn, WA